Wyoming, 2019Flood in Wyoming, May 28 to 30, 2019
May 28 to 30, 2019 · NWS BYZ · 1 event in 1 county or zone
Several days of heavy rainfall over the Big Horn Mountains and adjacent foothills resulted in widespread flooding and major impacts along the foothills of Sheridan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of heavy rainfall over the Big Horn Mountains and adjacent foothills resulted in widespread flooding and major impacts along the foothills of Sheridan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 27, 5:51 PM MST, 6 hours 46 minutes earlier.
Area forecast discussion, May 27, 5:51 PM MST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Billings MT
651 PM MDT Mon May 27 2019
.UPDATE...
Slow-moving upper low over the central Rockies continues to bring
deep east winds and precipitation to especially Musselshell-
Yellowstone-Big Horn Counties westward this evening. Precip will
be heaviest from this point on along the eastern slopes of the
mountains. Isentropic ascent is allowing areas of rain to continue
well off of the foothills now, but drier air will gradually advect
from the NE-E later tonight and the precip will become even more
focused along the foothills. Based on latest radar and satellite
trends have raised pops across our west and south tonight.
Main issue is of course is the rain's impact on area rivers and
streams. The Goose Creeks in and around Sheridan are climbing and
these will be monitored, as will the Tongue, Little Bighorn and
waterways along the eastern slopes of the Beartooths. These will
be the areas to potentially see flooding first. Sheridan is
already pushing an inch of rain today and has broken a daily
precipitation record.
As for the mountains, temps at around 9000 feet are in the low-mid
30s, so we are likely seeing some wet snow over the highest peaks
of the Beartooths. Will make no changes to our winter highlights
for our high elevations.
Will also make no changes to the flood watches in effect for our
foothill areas. Please heed any future warnings and road closures.
JKL
&&
.SHORT TERM...valid for Tue and Wed...
Upper low moving across Utah today continues to be the dominant
influence over our region. Upper diffluence combined with upslope
easterly flow bringing areas of precipitation westward into the
foothills and Big Horns. Some drizzle and fog also on higher
hills. This will continue overnight, slowly diminishing from
north to south. Tuesday the showers will linger over our southern
zones including the Beartooths and Big Horns before ending
Tuesday evening as upper low exits to the east across the central
plains.
Winter Storm Warning: not much evidence of snowfall as
temperatures remain above freezing at most of the snotels sites.
As sun sets the snow levels should drop enough we see some ground
truth to support the winter storm. For now, will keep warning
going as plenty of precipitation will flow into the northeast
slopes overnight. Heavy snow accumulations will probably be
closer to 9000 ft rather than 8000 ft previously expected.
Flood Watches: With all the rainfall still expected on the
northeast slopes, we will keep the flood watches going. We expect
to see additional flooding issues on rural roads and smaller
streams as water makes its way downstream. We do have the flood
warning out for the Bighorn River near Hardin. Water levels may
recede by evening there...but we could yet see some delayed response
from heavier rainfall occurring upstream. So a second crest is not
out of the question.
By Wednesday we should see mostly dry and warmer conditions with
highs into the upper 60s and lower 70s. BT
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
The long term forecast will be characterized by weak flow with
gradual warming, and multiple disturbances/fronts bringing small
chances for showers and thunderstorms most afternoons/evenings. At
this time, there isn't a particular day that stands out more than
the rest for a threat of stronger storms. High temperatures will
warm into the 70s to lower 80s by the later portion of the week,
continuing through the weekend. This will cause mountain snow melt
to increase as well. Low temperatures in the 40s to lower 50s can
be expected most nights/mornings. STP
&&
.AVIATION...
Expect rain to gradually shift south and west towards the
foothills overnight with improving conditions over northeastern
areas. Localized valley fog is possible overnight that could
produce conditions down to VLIFR. Mountain obscurations are likely
through the period with rain and high elevation snow. Conditions
are expected to improve through tomorrow morning. STP/Carrothers
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 047/063 043/071 047/076 052/078 054/076 054/078 055/074
+2/W 00/B 00/B 13/T 23/T 11/B 33/T
LVM 044/060 035/068 040/073 046/072 048/072 049/072 049/070
73/W 00/U 02/T 16/T 44/T 33/T 44/T
HDN 046/063 041/071 046/077 050/078 053/077 053/078 054/074
52/W 01/B 10/B 03/T 23/T 12/T 33/T
MLS 044/067 045/074 049/079 052/080 053/077 054/080 055/075
10/B 01/B 10/B 02/T 12/T 11/B 22/T
4BQ 046/060 043/069 046/074 050/075 051/074 052/076 053/072
33/W 12/T 11/B 01/B 23/T 22/T 22/T
BHK 041/064 042/071 047/075 050/076 050/072 050/075 052/072
10/B 02/T 21/U 11/B 13/T 12/T 22/T
SHR 043/054 038/065 041/071 046/073 048/072 049/073 049/070
+6/W 21/B 11/B 14/T 35/T 23/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through Tuesday afternoon FOR ZONES
34-38-39-41-56-57-66>68.
Winter Storm Warning in effect until noon MDT Tuesday FOR
ZONE 67.
WY...Flood Watch in effect through Tuesday afternoon FOR ZONES
98-99.
Winter Weather Advisory in effect until noon MDT Tuesday FOR
ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, May 27, 4:04 AM MST, 20 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
504 AM MDT Mon May 27 2019
MTZ028>031-035>037-040-042-058-063>065-068-281115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-
Yellowstone-Powder River-Carter-Northern Park-Golden Valley-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Crazy Mountains-
504 AM MDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.
* WHAT...Periods of heavy rainfall.
* WHERE...South central into southeast Montana.
* WHEN...through Tuesday morning.
* ADDITIONAL DETAILS...Heavy rainfall is possible through Tuesday
morning. Additional precipitation falling on already saturated
soil will increase flooding concerns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, May 27, 9:31 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1031 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN JUDITH GAP 46.68N 109.75W
05/27/2019 M1.20 INCH WHEATLAND MT CO-OP OBSERVER
0800 AM HEAVY RAIN 7 SE ROUNDUP 46.36N 108.45W
05/27/2019 M2.50 INCH MUSSELSHELL MT COCORAHS
1140 AM HEAVY RAIN 9 SE MUSSELSHELL 46.43N 107.96W
05/27/2019 M2.81 INCH MUSSELSHELL MT PUBLIC
0540 PM HEAVY RAIN SHERIDAN 44.80N 106.95W
05/27/2019 M1.05 INCH SHERIDAN WY TRAINED SPOTTER
0700 PM HEAVY RAIN 3 SE ROUNDUP 46.42N 108.49W
05/27/2019 M2.19 INCH MUSSELSHELL MT COCORAHS
0830 PM HEAVY RAIN 6 WSW PARK CITY 45.60N 109.03W
05/27/2019 M3.44 INCH STILLWATER MT COCORAHS
&&
DLBFlood, Sheridan
- When
- May 28, 12:37 AM MST to May 30, 9:00 AM MST
- Where
- Sheridan County, 1.35 mi WNW of Ranchester to 6.62 mi WNW of Dayton
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 44.930, -107.194
Several days of heavy rainfall over the Big Horn Mountains and adjacent foothills, as well as the lower elevations resulted in widespread flooding and major impacts along the foothills of Sheridan County. The State Engineers Office Water Division Office measured up to 4 inches of rain between May 26th and May 28th. The following are some of the multiple impacts that occurred across the area:|-Sheridan County Commissioners issued an Emergency Declaration.|- It was reported that Goose Creek saw stream levels rise 3 feet in 15 minutes in Kendrick Subdivision on the 28th. |-The Connor Battlefield State Historic site in Ranchester estimated cost of the damage to roads in that area of $25,000.|-Ranchester City Park was closed due to the flooding. |-Jackson Creek overtopped the road in the town of Big Horn. |-Water covered portions of Tongue Canyon Road. |-Flooding on the Little Goose resulted in the following road closures:| -Soldier Creek road 11 miles west of Sheridan| -Woodland Park Road south of Sheridan| -67 by Wolf Creek in Ranchester| -County Road 116 near Smith Creek.|-One observer reported it was the worse flooding they had seen since 1978. |-The Woodland Park Village (a trailer park of 250 homes) was severely impacted by the | flooding. Other homes in the area were under water.
On May 30th, waters receded below flood stage on all of the gauges in Sheridan County. Local emergency officials did not report any additional flooding concerns. However, some roads remained closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Kansas, May 28, 2019$26 million · EF4 · 4 events
- Tornadoes and Hail in Kansas, May 28, 201916 injured · EF3 · 22 events
- Tornado and Flash Flooding in Pennsylvania, May 28, 2019$5.2 million · EF0 · 81 events
- Tornadoes and Hail in Kansas, May 28, 2019$450,000 · EF2 · 6 events
- Tornado and Flash Flooding in Missouri, May 28 to 29, 2019$20,000 · EF2 · 35 events
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2019$1.9 million · 1.25 in hail · 21 events
- Tornado and Hail in Pennsylvania, May 28, 2019EF2 · 30 events
- Flash Flooding in Ohio, May 28 to 29, 2019$3.0 million · 2 events
- Tornadoes and Hail in Pennsylvania, May 28, 20191 injured · $181,000 · EF1 · 28 events
- Tornado and Flash Flood in Kansas, May 28, 2019$100 · EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, May 28, 2019$111,000 · 4 in hail · 45 events
- Tornadoes and Damaging Winds in Ohio, May 28, 2019$86,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851206.